California, 2019

Flash Flooding and Lightning Strike in California, March 27 to 28, 2019

March 27 to 28, 2019 · NWS STO · 7 events in 1 county or zone

Training thunderstorms brought flooding in Shasta County. Over a foot of snow caused travel problems at the Sierra passes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Training thunderstorms brought flooding in Shasta County. Over a foot of snow caused travel problems at the Sierra passes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Mar 27, 2:31 PM PST, 57 minutes earlier.

Area forecast discussion, Mar 27, 2:31 PM PST, 57 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
331 PM PDT Wed Mar 27 2019

.SYNOPSIS...
Pacific storm moves through today into Thursday with rain,
mountain snow, and possible thunderstorms. Drier weather Friday
into the weekend with unsettled weather early next week.

&&

.DISCUSSION...
The Pacific cold front attendant to the offshore upper low has
just moved across the Greater Sacramento area. This has been
accompanied by a broad band of slow moving southwest-northeast
oriented showers. Somewhat unusual for this region, pulse-like
thunderstorms are firing ahead of this line within a pool of
instability. Normally this would be expected in the wake within
the dome of cool, unstable air aloft. Vertical shear profiles are
favorable for weak rotation so would not be surprised to see a
random funnel cloud report. Otherwise, heavy downpours and the
potential for gusty winds and small hail would be more likely in
the stronger cells. The entire swath of locally heavy rainfall
will continue advancing eastward toward the foothills/mountains
this afternoon. To the north, recent HRRR model runs have shown
indications of the Shasta County Convergence Zone setting up.
This would support an enhanced period of rainfall generally in the
vicinity of Redding. Overall, some lingering showers are possible
across Valley locations into the evening with additional chances
on Thursday given trailing cyclonic flow overhead.

Across mountain locations, the late-season winter storm is well
underway with heavy snow picking up this afternoon as the
baroclinic zone shifts focus to inland locations. This could lead
to a significant reduction in visibilities as well as hazardous
travel. Thus, as mentioned in previous messages, mountain travel
is not advised until the system clears on Thursday morning. The
S-band radar is showing initial snow levels around 5,500 to 6,000
feet. Given the arrival of colder air aloft overnight, expecting
the snow levels to drop to the 3,500 to 4,000 foot range early
Thursday. Like the Valley, numerous showers will continue into
Thursday with brief travel impacts where such precipitation falls.
When it is all said and done, elevations 7,000 feet and above can
expect 1 to 3 feet with locally higher amounts possible.

While some showers could linger into Friday morning over northern
counties (Shasta, Lassen, Tehama, and Plumas), much of the region
will begin to dry out as an upstream ridge approaches. The mean
ridge axis should settle over the state for the weekend ensuring a
dry, mild period. High temperatures are forecast to reach the low
to mid 70s over the Valley with upper 40s to lower 50s in the
mountains.  ~BRO
&&
.EXTENDED DISCUSSION (Sunday THROUGH Wednesday)

The extended period will start out dry with the transient ridge
maintaining its presence over the southwestern U.S. There is
decent agreement operational and ensemble model agreement that a
shortwave will reach the northwestern California coast by Monday
afternoon. An increase in cloud cover accompanied by some warm
advection precipitation is expected for Monday with snow levels
likely to be quite high, generally 7,500 to 8,000 feet. Once this
storm clears the region, model uncertainty grows as the main
operational models (GFS/ECMWF) are at odds with one another. At
the very least the models show run-to-run consistency, albeit with
different forecasts. The GFS favors a building of the eastern
Pacific ridge while the ECMWF depicts influences from a northern
stream trough. Thus, too much uncertainty exists to declare a dry
forecast into the middle of next week.

Looking ahead, the Atmospheric River Detection Tool and other
corresponding ensemble solutions are advertising a wet, active
pattern toward the end of next week and into the weekend. This has
also been highlighted in the Climate Prediction Center Day 8-14
experimental Heavy Precipitation graphics. The blocking upper high
over Alaska bounding an active Pacific jet are the key players in
the pattern change. While there is confidence in this set up,
the southward extent of its influences are a big question mark.
Ensemble probabilities remain highest between 40-45 degree north
latitudes. Will definitely be something to keep an eye on heading
to the period of April 4-8. ~BRO
&&

.AVIATION...

Segments/lines and clusters of thunderstorms over much of
interior Norcal persisting into the evening with MVFR/IFR/LIFR
conditions obscuring higher terrain. Scattered showers and mainly
VFR/MVFR conditions for the remainder of the night after 06z.
Mainly south winds 10-20 gusts to 30 knots through 00z mainly
northern Sac Vly, then lighter south winds the remainder of the
night. Unstable air mass continues into Thu with scattered
thunderstorms redeveloping late morning/afternoon and into early
evening.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 5 AM PDT Thursday for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

&&

In the hours before

Special weather statement, Mar 27, 12:31 PM PST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Sacramento CA
131 PM PDT WED MAR 27 2019

CAZ017>019-067-069-272130-
Carquinez Strait and Delta-Northern San Joaquin Valley-Southern
Sacramento Valley-Motherlode-West Slope Northern Sierra Nevada-
131 PM PDT WED MAR 27 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
SACRAMENTO... NORTHERN SAN JOAQUIN...WESTERN EL DORADO...SOUTH
CENTRAL PLACER... WEST CENTRAL CALAVERAS...SOUTHWESTERN AMADOR AND
SOUTHWESTERN NEVADA COUNTIES...

At 125 PM PDT, a strong thunderstorm was located over El Dorado
Hills, moving to the north northeast at 25 mph.

Half inch to dime size hail is possible with this storm, along with
brief heavy downpours and lightning.

This storm was part of a line of thunderstorms that extended
southwest to Wilton and Lockeford. These storms may also contain
small hail and locally heavy rainfall and lightning. These storms
will also be moving to the northeast at 20 to 25 mph.

Locations impacted include...
Folsom, Galt, Auburn, Placerville, Jackson, El Dorado Hills, Cameron
Park, Fair Oaks, Rancho Cordova, Lodi, Ione, Rancho Murieta, Rescue,
Valley Springs, Smithflat, Rancho Calaveras, Drytown, Georgetown,
Garden Valley and Granite Bay.

Very heavy rainfall is also occurring with this storm, and may cause
ponding of water on roadways.

LAT...LON 3809 12081 3808 12145 3906 12104 3892 12070
TIME...MOT...LOC 2025Z 194DEG 23KT 3866 12106

jhm
Special weather statement, Mar 27, 1:26 PM PST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Sacramento CA
226 PM PDT WED MAR 27 2019

CAZ013-015-063-066-272215-
Northeast Foothills/Sacramento Valley-Northern Sacramento
Valley-Mountains Southwestern Shasta County to Northern Lake
County-Shasta Lake Area / Northern Shasta County-
226 PM PDT WED MAR 27 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL SHASTA
COUNTY...

At 222 PM PDT, a strong thunderstorm was located over Shasta Dam,
moving northeast at 20 mph.

This 5 to 10 mile wide thunderstorm is producing heavy rainfall.
Localized urban and small stream flooding is possible in areas of
persistent heavy rainfall. Pea size hail is possible with this storm.

Locations impacted include...
Redding, Shasta Dam, Palo Cedro, Shasta Lake, Anderson, Lakehead,
Sugarloaf, Keswick, Central Valley, Olinda, Centerville, Igo, Central
Valley Cdp, O'brien, Mountain Gate, Ono and Lakehead-Lakeshore.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4038 12236 4041 12265 4093 12238 4091 12202
TIME...MOT...LOC 2122Z 210DEG 19KT 4068 12244

HEC
Special weather statement, Mar 27, 1:36 PM PST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Sacramento CA
236 PM PDT WED MAR 27 2019

CAZ017>019-067-069-272230-
Carquinez Strait and Delta-Northern San Joaquin Valley-Southern
Sacramento Valley-Motherlode-West Slope Northern Sierra Nevada-
236 PM PDT WED MAR 27 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
TUOLUMNE...EAST CENTRAL SACRAMENTO...CENTRAL STANISLAUS...SAN
JOAQUIN...EL DORADO...EAST CENTRAL PLACER...CALAVERAS AND AMADOR
COUNTIES THROUGH 330 PM...

At 224 PM PDT, radar indicated a line of strong thunderstorms from
the Mother Lode and into the northern San Joaquin Valley, mainly
along a line extending Foresthill, Coloma, Latrobe, Lockeford to
Ripon, moving to the east and northeast at 20 mph.

Numerous lightning strikes, heavy downpours and small hail, up to a
half inch in diameter, are possible with these storms. Beware of
roadway flooding or small hail accumulating on road surfaces.

Other locations impacted include... Stockton, Modesto, Turlock,
Ceres, Oakdale, Placerville, Jackson, San Andreas, Big Bend Summit,
Cameron Park, Paloma, El Dorado Hills, Manteca, Lodi, Riverbank,
Lathrop, Ripon, Waterford and Ione.

Other storms in Merced county are likely to move northeast towards
LaGrange and Keystone through 330 pm.

Very heavy rainfall is likely with these storms, and may cause
localized flooding or ponding of water on roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3775 12150 3911 12081 3909 12033 3756 12057
      3746 12083
TIME...MOT...LOC 2124Z 260DEG 17KT 3904 12069 3773 12118

jhm
Special weather statement, Mar 27, 2:16 PM PST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Sacramento CA
316 PM PDT WED MAR 27 2019

CAZ013-015-063-066-272315-
Northeast Foothills/Sacramento Valley-Northern Sacramento
Valley-Mountains Southwestern Shasta County to Northern Lake
County-Shasta Lake Area / Northern Shasta County-
316 PM PDT WED MAR 27 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SHASTA COUNTY...

At 315 PM PDT, a strong thunderstorm was located near Redding, moving
northeast at 10 mph.

Winds in excess of 30 mph and half inch to dime size hail are
possible with this storm. Localized urban and small stream flooding
is possible in areas of persistent heavy rainfall.

Locations impacted include...
Redding, Shasta Dam, Shasta Lake, Central Valley Cdp, O'brien,
Keswick, Central Valley and Mountain Gate.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4053 12234 4056 12250 4084 12235 4075 12209
TIME...MOT...LOC 2215Z 219DEG 10KT 4062 12238

HEC
Special weather statement, Mar 27, 2:36 PM PST, 52 minutes before
Special Weather Statement
National Weather Service Sacramento CA
336 PM PDT WED MAR 27 2019

CAZ019-067-069-272330-
Northern San Joaquin Valley-Motherlode-West Slope Northern Sierra
Nevada-
336 PM PDT WED MAR 27 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN TUOLUMNE...
NORTHEASTERN STANISLAUS...EASTERN SAN JOAQUIN...CENTRAL EL DORADO...
SOUTHEASTERN PLACER...CALAVERAS AND CENTRAL AMADOR COUNTIES...

At 329 PM PDT, radar indicated a line of strong thunderstorms from
Riverton, across the Mother Lode and into the northern San Joaquin
Valley. The line was moving to the east and northeast at 20 to 25
mph.

Numerous lightning strikes, heavy downpours and small hail, up to a
half inch in diameter, are possible with these storms. Beware of
roadway flooding or small hail accumulating on road surfaces. Half
inch hail is possible with these storms.

Other locations impacted include... Oakdale, Sonora, Jackson, San
Andreas, Calaveras Big Trees State Park, Paloma, Big Bend Summit,
Valley Springs, Rail Road Flat, Pollock Pines, Rancho Calaveras,
Glencoe, Grizzly Flat, Clinton, Copper Cove Village, Volcano,
Mountain Ranch, East Oakdale, Eugene and Kyburz.

Very heavy rainfall is also occurring with these storms, and may
cause localized flooding or ponding of water on roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Above 5000 feet this line of active weather will turn to snow or
thunder snow showers. Poor visibility and whiteout conditions may
occur over Highway 50 through early this evening.

LAT...LON 3785 12095 3893 12060 3893 12031 3816 12017
      3760 12045 3756 12057
TIME...MOT...LOC 2229Z 124DEG 47KT 3879 12045 3784 12087

jhm
Special weather statement, Mar 27, 3:27 PM PST, 1 minute before
Special Weather Statement
National Weather Service Sacramento CA
427 PM PDT WED MAR 27 2019

CAZ013-015-063-066-280030-
Northeast Foothills/Sacramento Valley-Northern Sacramento
Valley-Mountains Southwestern Shasta County to Northern Lake
County-Shasta Lake Area / Northern Shasta County-
427 PM PDT WED MAR 27 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SHASTA COUNTY...

At 425 PM PDT, a strong thunderstorm was located near Redding, moving
northeast at 30 mph.

Accumulating pea size hail is possible with this storm. Localized
urban and small stream flooding is possible in areas of persistent
heavy rainfall.

Locations impacted include...
Redding, Shasta Dam, Palo Cedro, Shasta Lake, Anderson, Lakehead,
Sugarloaf, Central Valley, Olinda, Central Valley Cdp, O'brien,
Millville, Mountain Gate and Lakehead-Lakeshore.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4043 12214 4044 12250 4099 12238 4100 12192
TIME...MOT...LOC 2325Z 206DEG 24KT 4062 12236

CM

The radar

The Beale AFB radar (KBBX), 136 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 heavy rain, 1 lightning. Local standard time, as filed.

Heavy Rain, Shasta

When
March 27, 3:28 PM PST to March 28, 4:12 PM PST
Where
Shasta County, 1.05 mi E of Redding
Reported by
Trained Spotter
Coordinates
40.580, -122.380

There was 1.55 inches of rain measured in 45 minutes near downtown Redding.

Lightning, Shasta

When
March 27, 3:45 PM PST to 3:50 PM PST
Where
Shasta County, 1.72 mi ESE of Enterprise
Property damage
$10,000
Reported by
Public
Coordinates
40.560, -122.320

Two people on social media sent in pictures of a tree hit by lightning. One of them estimated debris landed up to 100 feet away from the location. Time was estimated by radar.

Flash Flood, Shasta

When
March 27, 4:17 PM PST to 10:17 PM PST
Where
Shasta County, 1.57 mi W of Bella Vista to 1.17 mi WSW of Bella Vista
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.630, -122.260

Roads were flooding around Anron Ln and Old Alturas Rd. Small hail was also reported.

Flash Flood, Shasta

When
March 27, 5:38 PM PST to 11:38 PM PST
Where
Shasta County, 1.57 mi W of Bella Vista to 1.15 mi WSW of Bella Vista
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.630, -122.260

Severe flooding reports continued as of 6:35 pm with flooded roads around Anron Ln and Old Alturas Rd. Clough Creek expanded from a normal 5 foot width to 100-200 feet wide. There were 3 inches deep of hail, some as large as a nickel.

Flash Flood, Shasta

When
March 27, 6:20 PM PST to March 28, 1:00 AM PST
Where
Shasta County, 1.57 mi W of Bella Vista to 0.98 mi WSW of Bella Vista
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.630, -122.260

Clough Creek water levels got close to overflowing Highway 299. Highway 299 saw flooding and was barely passable in the warned area.

Flash Flood, Shasta

When
March 27, 6:38 PM PST to March 28, 1:00 AM PST
Where
Shasta County, 0.69 mi N of Bella Vista to 1.77 mi SSW of Bella Vista
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.640, -122.230

Many roads were flooding out in Bella Vista. Creeks were rapidly rising in the warned area.

Flash Flood, Shasta

When
March 27, 7:16 PM PST to March 28, 1:16 AM PST
Where
Shasta County, 0.87 mi NW of Bella Vista to 0.65 mi NW of Bella Vista
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.640, -122.240

There were 8 inches of water over Dry Creek and Deschutes Rd. in Bella Vista. Water was over the small bridge by the post office. The fire station flooded out and 1-2 inches of water was flowing through the station.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2019Every state in 2019This day in weather historyWarnings in California, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816044, 816045, 816039, 816040, 816041, 816042, 816043.